View full discussion thread on HealthBoards.com:
   Fioricet Addiction (Addiction & Recovery board)

30th January 2010
I have been taking Fioricet for 15 years as needed. But the last 7 months I have been taking about 4 a day. I started getting rebound headaches and wanted to quit. Well I got so sick I realized this was serious. I went down to 1am and 1pm and felt fine. This only took a week or 2. I now have dropped to 1 pill am only. I have been having a hard time. Day 1 went ok but day two is today and having more trouble. I also have to work 5 days a week. I am taking valium to help with the withdrawl. A month or so ago I finished a crossover taper from Restoril. I got off that. I was in the process of tapering my valium when I realized I had a problem with fioricet. I am taking more valium right now to get off this drug. Any and all advice needed. This taper is killing me. Staying on the 1 pill am and 1 pill pm I was stable. I hadn't realized how bad this would be. I have a 9 day vacation coming up in 2 weeks and hope to use that time to go off entirely. Anyone been through this? How did you handle it?
Alice
3rd February 2010
I'm not sure how to handle this. My prayers and thoughts go out to you. You sound like my wife, who has a problem with Fioricet. She is 44 and has been taking Fioricet most of her adult life. On average, she takes anywhere from 6-10 per day, depending on how much she has. I have noticed that anytime she has attempted to get off of it, her threshold has been around 5-6per day. That is when she starts feeling the withdrawals, anxiety, etc. She also takes Klonipin for anxiety, about 3, 1 mlgram per day.

When I threatened to leave her several years ago she went off Fioricet cold turkey. Her psych Rx'd a few things to help her during this time. He was worried about seizures. She started back on Fioricet when she went back to work part-time. She got stressed over going back to work part-time.

It has all but ruined her. My wife is a smart, educated women, who struggles daily with this, as well as depression and anxiety. She lies about all of it to her doctors and family members.

Hang in there and keep trying......
5th June 2010
Fioricet has caffeine in it,you are most likely having caffeine with draws.. you will have to ween yourself off it.. The barbituate it contains is generally easier to get off of.. than the caffeine, I have never had a barbituate withdraw.. but I wont say it is impossible.. btw, if you take Valium for a long period of time, you will have a problem with THAT too,.. since your doctor prescribed it, he/she should be the one who can get you off of them. Midrin is what I take for vascular headaches, it does not contain caffiene in it, but the vascular constrictor in it, should do the job nicely and there will be fewer side effects coming off it.. Midrin can be taken for tension and vascular headaches. The Caffeine is acting as the vascular constrictor in the Fioricet, a lot of doctors do not like to prescribe it for a long period of time, since caffeine is addictive.. DO NOT go cold turkey off the meds w/o doctors permission.. it can be a dangerous shock to the system.. There are over the counter pain relievers that have caffeine in them, a smaller amount hence weening you off it, they tend to have the same amount of caffeine that a few cups of coffee have. Tell your doctor you are concerned about the drug and that you want something that does not contain anything addictive in it. You may also wish to discuss taking amitriptyline, 25-100mg, it can act as a long term pain reliever for headaches, especially chronic ones, it is not for everyone, If you doctor is hesitant, see a neurologist, if you are seeing one, see another one if you are not satisfied, maybe one who specializes in headaches.. they do exist.. There are better ways of what u are doing. Good Luck.
24th June 2010
Hey, I have a little experience with this. I took fioricet for 19 years and withdrawl was horrible. Talk about 300-400 pills a week. Talk to your md. about suboxone. It can help for barbituate withdrawl, too. Not just for opiates. Stay on the 2 a day for at least 1 month. Taper off the valium. You do not need benzos.... Can make it worse. Good luck!!!
24th June 2010
I agree with jonnstar. You may be tapering too rapidly. Going from two pills a day to one is fairly drastic. I would try cutting the pills, and maybe try going from 2, to 1-3/4, to 1-1/2, to 1, to 1/2. You have to wean off of Fioricet slowly as it can cause seizures. Do be careful.

I have been having problems with both Fioricet and Vicodin for the last few years, and the reason I haven't been able to get off is the rebound headaches. They are EXCRUCIATING. Rebound headaches suck WAY worse than withdrawals do. My neurologist did not warn me about this, and man, it has been bad. My primary care suggested a 6-day course of steroids (Prednisone), which has been known to break the rebound cycle. I tried it, and it worked! So if rebound is a problem for you, you might want to talk to your doctor about that. The Pred came in a blister pack with 6 pills the first day, 5 the second day, and so on, down to zero. If not for that I never would have been able to taper off Vicodin, so just throwing that out there for anyone else who is having rebound.

Also, if you have an urgent care facility near you, you can go in and ask for a shot of Toradol, a non-narcotic pain reliever. Some primary care physicians also have injectable Toradol. It's a shot in the butt, burns a little, but relief in about 20 minutes and you can drive yourself home. I had to do that a few times to help with the rebound pain, and again, it's very effective, safe, and not addicting. Just another idea. I've been through rebound hell, and have become a bit of a guinea pig in the process, but have learned of some very effective ways to combat it.

Back to the Fioricet, all of the advice here is really good. Do NOT rush it. The caffeine can cause headaches, yes, but the dangerous part of the drug is the Butalbital. It's a barbiturate. Going cold turkey can be dangerous. Take it slow. Best of luck to you.
25th June 2010
I agree with mvingforward; do not cut down too rapidly. The tylenol in the fioricet is 325mg per pill and if you suddenly take that away, you will have seizures. I had some awful ones and no one understood why. Of course, they did not know about the fioricet. Also, once I got thru the first month, I made myself stop isolating from the world. You need people to help you and someone to talk to about your addiction. Go to an AA meeting or a NA mtg.
People there understand!!!! I could not beat my desire to continue to use, until I followed my psychiatrist's advice and went to a meeting. Okay, no more preaching......Be careful and I like the idea of trying the prednisone or suboxone to help you. TALK to your doctor! There are ones who really want to help! Nurses, too. Good luck. I know you can do it!
1st July 2010
hey, don't worry, of course this is about you! 27 days is awesome... I think
the migraines are coming from 2 things; your body craving the opiate that was in the percocet and the fioricet itself. When you go to the doctor, try asking for midrin as it is a vasodilator and can help with the migraines,. Taper off the fioricet;6,4,2,1,etc... Also, it helped me to get on topamax to prevent my migraines from even occurring. Just remember, tell the doctor everything that you are taking or do not want to take. If you don't feel comfortable with him/her, then go elsewhere. Just don't give up!!! It does get better. I took fioricet for 19 years and i have been off almost 3 years now... There are better meds to try. But it does take some work and i am proud of you for beginning on that journey..... let me know how it goes!
2nd July 2010
Hey, I'm glad you are feeling better. I think it's a good thing that you are "kind of afraid of them". Just keep a clear goal in mind and i think you will do well. Sorry the midrin doesn't work.I'm sure that it feels good not to be in pain anymore.Sometimes i think better when i get a clearer perspective on things-no more fioricet and my head becomes open to getting clean. Wish you well-you will do great because you WANT IT!!!!
talk to you later? bye
5th July 2010
Hey, great info from Jayday. Caffeine is the ingredient in fioricet, along with butalbital which is a barbituate and tylenol which is acetominaphen. Take too much and you will cause seizures. I used to have them all the time from not keeping enough fioricet in my body EVERY DAY!!!! The doc never know what was causing them, until I told him about the fioricet. Duh! Anyway, slow withdrawl is the key and adding ativan or valium to it can help with the bad effects of coming off the fioricet. Also, do not stop caffeine all at once either. It can make you have migraines or just wish you could crawl in a hole and die...... So, good news all around; there is help to detox and you CAN DO IT!! Good luck......
Copyright ©2013 DrugTalk.com All rights reserved. Privacy Policy
Powered by HealthBoards.com
This site is owned and operated by Internet Brands, Inc.
Do not copy or redistribute in any form!